Hail, Beltrami
- When
- July 18, 12:38 AM CST
- Where
- Beltrami County, 1.56 mi ENE of Wilton
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 47.510, -94.970
Nickel to quarter sized hail fell between Wilton and Bemidji.
A little after midnight, strong storms developed between Mahnomen and Bemidji, and produced several reports of hail. These storms tracked slowly to the east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A little after midnight, strong storms developed between Mahnomen and Bemidji, and produced several reports of hail. These storms tracked slowly to the east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 18, 12:33 AM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 133 AM CDT Tue Jul 18 2017 .UPDATE... Issued at 133 AM CDT Tue Jul 18 2017 Increased thunderstorm potential for this morning into the early afternoon hours across southeast North Dakota and west central Minnesota. Mid-level boundary remains across this region, with MUCAPE still aoa 2000 J/Kg. Forcing from an approaching upper wave should increase thunderstorm coverage along this elevated boundary toward sunrise. Current CAM guidance supports this thinking. Deep layer shear is strong, and a few stronger storms will be possible (hail the main impact). && .SHORT TERM...(This evening through Tuesday) Issued at 121 PM CDT Mon Jul 17 2017 Expecting convective initiation 20-22z time frame as any cap eroding and airmass continues to destabilize with around 5 more degrees to reach convective temperatures. CAMs seem to have a relatively good handle on expected outcome and makes sense considering current conditions and expected frontal position. Prime area for severe storms likely along and south of a Lisbon- FAR- BJI line. Large hail and damaging winds main concern however a little concerned with mini surface low over far se ND and tornado potential so will be watching this area close. Convection should propagate e-se through early evening so does not look like a long lived event. More uncertain about later tonight as CAMs farther north with next batch of shra/tsra associated with exit region/nose of another jet streak. Pop location across the south will be the main challenge for tomorrow. Otherwise drier and cooler airmass working into the fa should keep severe threat to our south. Generally kept pops along and south of I94 for now. Temperatures will be at or a few degrees blo seasonal averages. .LONG TERM...(Tuesday night through Monday) Issued at 121 PM CDT Mon Jul 17 2017 Surface high pressure is in control to start the period as the upper pattern becomes more zonal and the jet sets up along the international border. Models indicate a few waves propagating through the flow...and the resultant instability will bring chances for more precipitation on Wednesday...then again late Friday and into Saturday. Temperatures for the remainder of the period should be more seasonable...with highs in the 80s and lows in the lower 60s through the end of the period. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1149 PM CDT Mon Jul 17 2017 VFR conditions expected through the forecast period widely scattered showers and an isolated thunderstorm possible along and south of the interstate 94 corridor from 14z to 18z in southeast ND... and from 17z til 21z in west central MN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...TG SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...Gust
Hazardous Weather Outlook National Weather Service Grand Forks ND 622 AM CDT Mon Jul 17 2017 NDZ006>008-014>016-024-026-028-054-181130- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Griggs-Western Walsh County- 622 AM CDT Mon Jul 17 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>009-013>017-022>024-027>032-040-NDZ027-029-030-038-039-049- 052-053-181130- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Steele- Traill-Barnes-Cass-Ransom-Sargent-Richland- 622 AM CDT Mon Jul 17 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are expected this afternoon and evening over the area. Thunderstorms are expected to develop after 3 PM CDT and should end around 11 PM CDT. Hail to 2 inches in diameter and wind gusts to 70 mph are forecast. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JH
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
927 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 1 SSE WAHPETON 46.26N 96.60W
07/17/2017 E0.88 INCH RICHLAND ND COCORAHS
0340 PM HAIL WAHPETON 46.27N 96.61W
07/17/2017 E1.00 INCH RICHLAND ND TRAINED SPOTTER
SECOND ROUND OF HAIL. LOTS OF NICKEL TO QUARTER SIZED.
0355 PM TSTM WND DMG 4 WNW NEW YORK MILLS 46.54N 95.45W
07/17/2017 OTTER TAIL MN LAW ENFORCEMENT
SEMI TRUCK AND TRAILER COMBINATION BLOWN OVER ON U. S.
HIGHWAY 10. TIME ESTIMATED BASED ON RADAR.
0405 PM HAIL 7 SW FERGUS FALLS 46.21N 96.17W
07/17/2017 E1.00 INCH OTTER TAIL MN PUBLIC
LARGE HAIL FELL FOR SEVERAL MINUTES ACROSS SOUTHERN
ORWELL TOWNSHIP.
0410 PM HAIL 2 NNW BLUFFTON 46.50N 95.25W
07/17/2017 E1.25 INCH OTTER TAIL MN TRAINED SPOTTER
HAIL OF QUARTER TO HALF DOLLAR SIZE.
0425 PM HAIL BLUE GRASS 46.54N 95.01W
07/17/2017 E0.75 INCH WADENA MN TRAINED SPOTTER
0442 PM HAIL 5 ENE PARKERS PRAIRIE 46.18N 95.23W
07/17/2017 E1.75 INCH OTTER TAIL MN PARK/FOREST SRVC
QUARTER TO GOLF BALL SIZED HAIL COVERED THE HIGHWAY. FEW
STONES STILL FALLING AT 445 PM CDT.
0450 PM HAIL 5 SSE CLITHERALL 46.21N 95.59W
07/17/2017 E1.50 INCH OTTER TAIL MN PUBLIC
0455 PM HAIL 11 S FERGUS FALLS 46.12N 96.07W
07/17/2017 E1.75 INCH OTTER TAIL MN PUBLIC
LOTS OF QUARTER TO GOLF BALL SIZED HAIL AND STRONG WINDS
ACROSS SOUTHERN AASTAD TOWNSHIP.
0515 PM HAIL 2 SW ASHBY 46.07N 95.85W
07/17/2017 E1.50 INCH GRANT MN PUBLIC
LOTS OF QUARTER TO PING PONG BALL SIZED HAIL NEAR
INTERSTATE 94 IN WESTERN PELICAN LAKE TOWNSHIP.
&&
VGODONSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
929 PM CDT MON JUL 17 2017
MNZ017-180300-
South Beltrami MN-
929 PM CDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 1000 PM CDT...
At 929 PM CDT, Doppler radar was tracking a strong thunderstorm near
Turtle River, or 12 miles northeast of Bemidji, moving east at 25
mph.
Dime size hail will be possible with this storm.
This strong thunderstorm will be near...
Pennington around 945 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4747 9474 4765 9474 4767 9442 4759 9441
4743 9442
TIME...MOT...LOC 0229Z 271DEG 22KT 4756 9464
vgPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1022 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 1 SSE WAHPETON 46.26N 96.60W
07/17/2017 E0.88 INCH RICHLAND ND COCORAHS
0340 PM HAIL WAHPETON 46.27N 96.61W
07/17/2017 E1.00 INCH RICHLAND ND TRAINED SPOTTER
SECOND ROUND OF HAIL. LOTS OF NICKEL TO QUARTER SIZED.
0355 PM TSTM WND DMG 4 WNW NEW YORK MILLS 46.54N 95.45W
07/17/2017 OTTER TAIL MN LAW ENFORCEMENT
SEMI TRUCK AND TRAILER COMBINATION BLOWN OVER ON U. S.
HIGHWAY 10. TIME ESTIMATED BASED ON RADAR.
0405 PM HAIL 7 SW FERGUS FALLS 46.21N 96.17W
07/17/2017 E1.00 INCH OTTER TAIL MN PUBLIC
LARGE HAIL FELL FOR SEVERAL MINUTES ACROSS SOUTHERN
ORWELL TOWNSHIP.
0410 PM HAIL 2 NNW BLUFFTON 46.50N 95.25W
07/17/2017 E1.25 INCH OTTER TAIL MN TRAINED SPOTTER
HAIL OF QUARTER TO HALF DOLLAR SIZE.
0425 PM HAIL BLUE GRASS 46.54N 95.01W
07/17/2017 E0.75 INCH WADENA MN TRAINED SPOTTER
0442 PM HAIL 5 ENE PARKERS PRAIRIE 46.18N 95.23W
07/17/2017 E1.75 INCH OTTER TAIL MN PARK/FOREST SRVC
QUARTER TO GOLF BALL SIZED HAIL COVERED THE HIGHWAY. FEW
STONES STILL FALLING AT 445 PM CDT.
0450 PM HAIL 5 SSE CLITHERALL 46.21N 95.59W
07/17/2017 E1.50 INCH OTTER TAIL MN PUBLIC
0455 PM HAIL 11 S FERGUS FALLS 46.12N 96.07W
07/17/2017 E1.75 INCH OTTER TAIL MN PUBLIC
LOTS OF QUARTER TO GOLF BALL SIZED HAIL AND STRONG WINDS
ACROSS SOUTHERN AASTAD TOWNSHIP.
0515 PM HAIL 2 SW ASHBY 46.07N 95.85W
07/17/2017 E1.50 INCH GRANT MN PUBLIC
LOTS OF QUARTER TO PING PONG BALL SIZED HAIL NEAR
INTERSTATE 94 IN WESTERN PELICAN LAKE TOWNSHIP.
&&
GGUSTSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
126 AM CDT TUE JUL 18 2017
MNZ016-017-022>024-027-028-180700-
West Becker MN-East Becker MN-Mahnomen MN-South Clearwater MN-
Hubbard MN-North Clearwater MN-South Beltrami MN-
126 AM CDT TUE JUL 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD...
SOUTHEASTERN BELTRAMI...SOUTHEASTERN MAHNOMEN...NORTHEASTERN BECKER
AND SOUTHERN CLEARWATER COUNTIES UNTIL 200 AM CDT...
At 125 AM CDT, Doppler radar was tracking several strong
thunderstorms near Beaulieu, or 32 miles north of Detroit Lakes,
moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Bemidji, Plantagenet Lake, Bad Medicine Lake, Lake George,
Naytahwaush, Wilton and Tulaby Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4713 9586 4732 9580 4754 9529 4762 9495
4762 9460 4710 9490
TIME...MOT...LOC 0625Z 278DEG 12KT 4728 9577
BPThe Fargo/Grand Forks radar (KMVX), 177 km away, was scanning. The volume nearest the first event began at 06:38 UTC.
2 hail. Local standard time, as filed.
Nickel to quarter sized hail fell between Wilton and Bemidji.
Dime to nickel sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700790, 700791.